Alert archive / Colorado / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 41, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jun 1, 2019, 1:41 PM MDT for Las Animas County, Colorado. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 1, 2019, 1:41 PM MDT (19:41 UTC)
- Expired
- Jun 1, 2019, 2:06 PM MDT
- In force
- 25 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Las Animas County, CO
The radar
The Pueblo radar (KPUX), 155 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 1, 12:53 PM MDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 7.7 hours before the alert went out and 286 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1470 J/kg
- Mixed-layer CIN
- -116 J/kg
- Mixed-layer LCL
- 1268 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
928
WUUS55 KPUB 011941
SVRPUB
COC071-012030-
/O.NEW.KPUB.SV.W.0041.190601T1941Z-190601T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
141 PM MDT Sat Jun 1 2019
The National Weather Service in Pueblo has issued a
* Severe Thunderstorm Warning for...
South central Las Animas County in southeastern Colorado...
* Until 230 PM MDT.
* At 141 PM MDT, a severe thunderstorm was located near Trinchera, or
19 miles north of Des Moines, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Branson and Trinchera.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3707 10409 3724 10376 3700 10364 3700 10405
TIME...MOT...LOC 1941Z 243DEG 21KT 3703 10396
HAIL...1.00IN
WIND...60MPH
$$
282 follow-up statements
969
WWUS55 KPUB 011950
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
150 PM MDT Sat Jun 1 2019
COC071-012030-
/O.CON.KPUB.SV.W.0041.000000T0000Z-190601T2030Z/
Las Animas CO-
150 PM MDT Sat Jun 1 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM MDT
FOR SOUTH CENTRAL LAS ANIMAS COUNTY...
At 149 PM MDT, a severe thunderstorm was located near Branson, or 20
miles north of Des Moines, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Branson and Trinchera.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3707 10409 3724 10376 3700 10364 3700 10405
TIME...MOT...LOC 1949Z 240DEG 22KT 3704 10393
HAIL...1.00IN
WIND...60MPH
$$
28811
WWUS55 KPUB 012006
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
206 PM MDT Sat Jun 1 2019
COC071-012015-
/O.CAN.KPUB.SV.W.0041.000000T0000Z-190601T2030Z/
Las Animas CO-
206 PM MDT Sat Jun 1 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL LAS ANIMAS
COUNTY IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However small hail is
still possible with this thunderstorm, along with heavy rain.
A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
southeastern Colorado.
LAT...LON 3707 10409 3724 10376 3700 10364 3700 10405
TIME...MOT...LOC 2004Z 243DEG 21KT 3708 10382
$$
28What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 1:05 PM MDT, 36 minutes earlier.
Area forecast discussion, Jun 1, 1:05 PM MDT, 36 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 105 PM MDT Sat Jun 1 2019 .UPDATE... Issued at 104 PM MDT Sat Jun 1 2019 Updated for issuance of Severe Thunderstorm Watch for Las Animas and Baca Counties. && .SHORT TERM...(Today and tonight) Issued at 445 AM MDT Sat Jun 1 2019 ...Severe thunderstorms possible across portions of the southeast plains today... Flow aloft will transition to southwesterly as the western U.S. upper low moves into southern CA and edges slowly eastward into CA/NV overnight. Southerly return flow has brought dew points back up into the 40s to lower 50s across the plains with 30 dew points out west. With gradually increasing flow aloft, weak perturbations ejecting out ahead of the upper low will provide sufficient forcing, in concert with afternoon heating, for isolated to scattered thunderstorm develop this afternoon. Question is how high surface dew points will stay up across the plains and the resultant CAPE. Models differ with this scenario, with GFS mixing out some of the low level moisture across the plains as surface dew points drop back into the 40s. This puts afternoon CAPE values around 1000 J/kg or slightly better across southern portions of the southeast plains with closer to 500 J/kg back across the I-25 corridor of El Paso and Pueblo counties. NAM12 by contrast is more aggressive increasing low level moisture as surface winds increase from the southeast in the afternoon. It keeps dew points in the lower to mid 50s in the pre storm environment across the southern border counties of the southeast plains. This would suggest CAPE values approaching 2000 J/kg. HRRR runs seem to side closer with the drier GFS. Either way, southeasterly surface winds beneath modestly increasing southwest flow aloft will yield deep layer shears of around 30-40 kts...sufficient for one or two organized severe storms this afternoon and evening. High res models put the focus for afternoon development across the mountains and across the Raton Ridge and Palmer Divide through the evening. Hail up to the size of half dollars and wind gusts to around 60 mph will be possible with the isolated stronger storms, and if dew points stay up a little higher could even see some slightly large hail across Las Animas and Baca counties. Threat looks greatest between 2 PM and 8 PM this evening. Temperatures will warm a few more degrees over yesterday, particularly out west where mountains should see temperatures top out in the mid 50s to lower 70s. This will continue to ramp up the high elevation snow melt with the smaller creeks and streams higher up in the tributaries seeing the greatest response in water level rise. The main stem of the Arkansas River and Rio Grande will take a little more time to see significant rises...but river gages are starting to see a more steep response at Del Norte. Caution should be used near water ways over the coming days and weeks as the snow melt from the abnormally high snow pack continues. It will be another mild night across the district tonight with dew points creeping up into the 50s across the plains and some lingering showers across the mountains as the western U.S. upper low continues its slow trek inland. -KT .LONG TERM...(Sunday through Friday) Issued at 445 AM MDT Sat Jun 1 2019 Little change to the overall expect pattern through the extended period, save for the exception that the long term models are now in better agreement. Sunday through Tuesday...The upper closed low will sit over southern CA on Sunday and Monday, then slowly move into southern AZ on Tuesday. This positioning will keep a constant south to southwest flow aloft over the Four Corners region, drawing trapped Gulf moisture over TX and NM up into Colorado. This will produce a daily chance of afternoon and evening showers and thunderstorms, mainly tied to the higher terrain, Palmer Divide and Raton Mesa, but all areas should see some convective activity. There is a very good chance for some strong to severe storms across the eastern plains on Sunday as the dewpoints are forecast to be higher that day and there is adequate shear. Monday is another potentially active day, as the dryline lurks near the KS border. Look for highs in the 70s for the high valleys each day. Across the plains, temps will climb into the mid 70s to lower 80s on Sunday, then upper 70s to upper 80s for Monday and Tuesday. One thing to note: with the very warm temperatures forecast, the rate of melting of the current high mountain snowpack across southern Colorado is expected to increase. Adding additional rainfall will lead to rapidly increasing fast and high flows in area streams and rivers. Wednesday and Thursday...The GFS and EC models now agree on moving the upper low across AZ and NM on Wed, then reaching eastern OK and KS on Thu. This more southern track will keep surface winds predominantly out of the north for much of the forecast area, which in turn will produce high temps about 5 degrees cooler than earlier in the week. Expect mostly cloudy skies and a good chance for widespread pcpn on Wed, then more isolated activity on Thu as the system pulls away to the east. Friday...As the low system departs, a ridge of high pressure builds back in. There should be enough moisture available for isolated convection over the higher terrain during the aftn and eve, otherwise plenty of sun and warmer with temps climbing back up into the mid to upper 80s for the plains, and mid to upper 70s for the high valleys. Moore && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1123 AM MDT Sat Jun 1 2019 Showers and thunderstorms will be possible this afternoon and early this evening at KCOS, KPUB and KALS, with strong outflow wind gusts possible. There will be the potential for low clouds (MVFR or maybe IFR conditions) at KCOS and KPUB, late tonight. With some uncertainty as to whether these conditions will develop or not, will leave the late night ceiling at a low VFR height. If these low clouds develop, they are expected to last until around 11Z to maybe 14Z. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...28 SHORT TERM...KT LONG TERM...MOORE AVIATION...28
Hazardous weather outlook, Jun 1, 11:03 AM MDT, 2 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1103 AM MDT Sat Jun 1 2019 COZ058>089-093>099-021715- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1103 AM MDT Sat Jun 1 2019 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Today and Tonight Isolated to scattered thunderstorms will be possible across southern Colorado today. One or two storms could become severe this afternoon and evening across the southeast plains, east of Interstate 25. Hail up to the size of half dollars, and wind gusts up to 60 mph, will be the primary storm threats. The greatest potential for severe thunderstorms will exist along the Palmer Divide into Kiowa county and across southern portions of the southeast plains including Las Animas and Baca counties between 2 PM and 8 PM. The main threats with storms occuring west of Interstate 25 today, will be lightning, local wind gusts up to 50 mph and brief moderate to heavy rainfall. Warming temperatures will lead to increased snow melt across the high country, and water flows in creeks and streams are expected to continue increasing over the next 24 hours. .DAYS TWO THROUGH SEVEN...Sunday through Friday There will be a daily chance of afternoon and evening thunderstorms, with the greatest potential tied to the mountains, the Palmer Divide, and the Raton Mesa. The main threats expected with any storms that do develop will be cloud to ground lightning, locally heavy rain, small hail and wind gusts to around 45 mph. There will be an increased chance of strong to severe storms across the eastern plains on Sunday, and possibly on Monday. Also, storms that develop over the newer burn scars, especially the Junkins, Hayden Pass and Spring burn areas could cause localized flash flooding. Temperatures are forecast to climb to above seasonal averages this weekend and into the middle of next week, which is expected to boost the rate of melting of the current high mountain snowpack across southern Colorado. This could lead to increasing fast and high flows in area streams and rivers. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible this afternoon and evening across the southeast plains. 28/28
In the hours before
Special weather statement, Jun 1, 1:34 PM MDT, 7 minutes before
Special Weather Statement National Weather Service Pueblo CO 134 PM MDT Sat Jun 1 2019 COZ088-094-012000- Eastern Las Animas County CO- Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO- 134 PM MDT Sat Jun 1 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAS ANIMAS COUNTY UNTIL 200 PM MDT... At 134 PM MDT, Doppler radar was tracking a strong thunderstorm near Trinchera, or 19 miles northwest of Des Moines, moving northeast at 20 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Branson and Trinchera. A Severe Thunderstorm Watch remains in effect until 800 PM MDT for southeastern Colorado. LAT...LON 3705 10412 3722 10379 3700 10367 3700 10409 TIME...MOT...LOC 1934Z 246DEG 17KT 3700 10400 28
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 7:10 PM MDT | Severe Thunderstorm Warning | PUB | Baca | 35 min |
| Jun 1, 9:27 AM MDT | Areal Flood Advisory | PUB | Conejos | 48 hr |
| Jun 1, 1:34 PM MDT | Special Weather Statement | PUB | Las Animas | 26 min |
| Jun 1, 2:20 PM MDT | Special Weather Statement | PUB | Huerfano | 25 min |
| Jun 1, 2:52 PM MDT | Special Weather Statement | PUB | Huerfano | 23 min |
| Jun 1, 3:13 PM MDT | Special Weather Statement | PUB | Pueblo | 17 min |
| Jun 1, 4:08 PM MDT | Special Weather Statement | PUB | El Paso | 52 min |
| Jun 1, 4:36 PM MDT | Special Weather Statement | PUB | Pueblo | 9 min |
| Jun 1, 4:39 PM MDT | Special Weather Statement | PUB | Bent | 21 min |
| Jun 1, 4:48 PM MDT | Special Weather Statement | PUB | Pueblo | 27 min |
| Jun 1, 4:56 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 34 min |
| Jun 1, 4:57 PM MDT | Special Weather Statement | PUB | Pueblo | 18 min |
| Jun 1, 5:01 PM MDT | Special Weather Statement | PUB | El Paso | 44 min |
| Jun 1, 5:01 PM MDT | Severe Thunderstorm Warning | PUB | Pueblo | 29 min |
| Jun 1, 5:30 PM MDT | Severe Thunderstorm Warning | PUB | El Paso, Pueblo | 30 min |
| Jun 1, 5:43 PM MDT | Special Weather Statement | PUB | Kiowa | 17 min |
| Jun 1, 5:45 PM MDT | Special Weather Statement | PUB | Kiowa | 45 min |
| Jun 1, 5:48 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa, Prowers | 27 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.